Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS El Paso, TX

July 1, 2002El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 1, 2002, 5:38 PM MDT for El Paso County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2002, 5:38 PM MDT (23:38 UTC)
Expired
Jul 1, 2002, 6:15 PM MDT
In force
37 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS54 KEPZ 012338
SVRELP
TXC141-020015-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
536 PM MDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EL PASO COUNTY IN TEXAS

* UNTIL 615 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES EAST OF HORIZON CITY...OR ABOUT 13
  MILES NORTHEAST OF FABENS...MOVING SOUTH AT 20 MPH.

WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE WITH THIS 
SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A 
SUBSTANTIAL SHELTER.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3162 10625 3141 10602 3169 10600 3168 10624

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:20 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 2:20 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT MON JUL 1 2002

SYNOPSIS...
THE BORDERLAND SITS UNDER UPPER LEVEL HIGH PRESSURE...SANDWICHED
BETWEEN TWO UPPER LOWS. ONE LOW SITS OVER TEXAS AND THE OTHER LOW IS
ANCHORED OFF THE BAJA. FOR TODAY AND TUESDAY THIS HIGH PRESSURE WILL
PERSIST IN KEEPING TEMPERATURES QUITE WARM AND KEEPING RAIN CHANCES
RATHER MINIMAL. WEDNESDAY THE HIGH ALOFT GETS SQUEEZED AS BOTH UPPER
LOWS MOVE TOWARDS THE REGION. ADDITIONAL MOISTURE AND INSTABILITY
WILL BE IMPORTED FROM THE EAST AND THE SOUTHWEST FOR BETTER
THUNDERSTORM AND SHOWER CHANCES ACROSS THE REGION THROUGH FRIDAY.
THE WEEKEND LOOKS TO DRY OUT A BIT FOR ONLY ISOLATED AFTERNOON RAIN
CHANCES.

DISCUSSION...
MODELS TRYING TO GET ON BOARD WITH ONE SOLUTION FOR THE REST OF THIS
WEEK. CURRENTLY UPPER LEVEL HIGH PRESSURE DOMINATES AZ/NM WITH UPPER
LOWS CENTERED OVER CENTRAL TX AND W OF THE N BAJA.  ETA/AVN BOTH
SHOW THE HIGH KEEPING THE LOWS AT BAY UNTIL LATE TUESDAY.  AT THAT
TIME, BOTH LOWS MOVE TOWARDS EACH OTHER AND SQUEEZE THE HIGH SOUTH.
THE LOW TO THE WEST BEGINS TO RIDE OVER THE HIGH ACROSS N AZ AND THE
LOW OVER TX INCHES WESTWARD OVER THE NM PLAINS.  IF THIS SCENARIO
PLAYS OUT THE EAST LOW WOULD SIGNIFICANLY ENHANCE OUR SE LOW LEVEL
MOISTURE IMPORT...AND THE LOW TO OUR WEST WOULD HELP DEEPEN THE
MOISTURE WITH SOME MID/UPPER PAC MOISTURE AND SOME INCREASED FORCING
IN THE FORM OF PVA OVER THE WESTERN CWFA.

FOR TONIGHT AND TUESDAY THE WESTERN CWFA LOOKS TOO DRY FOR
CONVECTION. EAST OF THE RIO GRANDE VALLEY THERES ADEQUATE MOISTURE
FOR MOUNTAIN CONVECTION AND SUBSEQUENT OUTFLOW INITIATION...HOWEVER
THE AIRMASS IS NOT REAL UNSTABLE AND THE ACTIVITY SHOULD BE ISOLATED
AND QUICK TO DISOLVE AFTER SUNSET.  WILL KEEP ISOLD CATEGORY POPS
FOR LOWLANDS EAST OF RIO GRANDE.  FLOW IS SUCH TO HAVE STORM MOTION
GO SOUTH.

PAST FRIDAY...THE LOW TO THE WEST SHEARS NE AND OVER THE FOUR
CORNERS AS IT GETS CAUGHT IN THE FLOW BETWEEN A MASSIVE HIGH
CENTERED OVER THE TENN VALLEY AND A LOW OVER THE NW.  THE LARGE HIGH
OVER THE EASTERN U.S. LOOKS TO NOSE WEST. THIS WILL PUT US UNDER A
REGIME WHICH ALLOWS FOR CONTINUED MENTION OF DAILY AFTERNOON AND
EARLY EVE CONVECTION EAST OF RIO GRANDE...AND DRY WEST.

EL PASO               UB  73/100/ 75/ 97/ 71  10123
LAS CRUCES            UB  68/ 99/ 70/ 96/ 66  10113
ALAMOGORDO            UB  68/ 99/ 70/ 96/ 66  10123
CLOUDCROFT            UB  49/ 78/ 51/ 75/ 47  02132
TRUTH OR CONSEQUENCES UB  68/100/ 70/ 97/ 66  01123
SILVER CITY           UB  62/ 93/ 64/ 90/ 60  01123
DEMING                UB  67/ 99/ 69/ 96/ 65  00112
LORDSBURG             UB  67/101/ 69/ 98/ 65  00112
SIERRA BLANCA         UB  70/ 99/ 72/ 96/ 68  10223

.ELP...NONE

14 / BIRD

N

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.